Words by Aaron Hartle FCCP
Working as a solo paramedic can be challenging and attending to serious trauma patients will test even the most seasoned paramedic. But by using a systematic approach, you will give yourself the best opportunity to diagnose appropriately and treat. This brief case review of a serious trauma patient highlights the need for good decision-making based on a systems approach and the available information as facts are presented.
A 65-year-old male farmer in remote outback Queensland was mauled by a 600 kilogram bull that he had been trying to load onto a truck. He was pushed up against a fence and repeatedly head butted to the chest area leaving the patient with significant chest pain. The patient was able to drive himself to a farmhouse where he self-administered Targin for the pain and called for an ambulance.
On the arrival of the solo paramedic (approx. 1 hour after the emergency call), the officer found the patient with ongoing pain, obvious chest injury, angioedema to the right side of his face with the known history of taking one Targin tablet.
- Airway clear and open with a hoarse voice
- Breathing, very laboured with SOB and decreased air entry to all fields
- Circulation, BP 110/72, heart rate 130/min
- Disability, alert, GCS15, BGL 5.1mmol
- Other, 10/10 significant pain to left chest, right sided facial swelling which had closed his right eye shut, nil facial bruising, noted angioedema, nil long bone fractures, nil head injury.
Anaphylaxis secondary to ingestion of Targin medication.
Due to the severity and remoteness of this patient, a rescue helicopter was dispatched and arrived approximately 3 hours after the injury occurred and 2 hours after the arrival of the solo paramedic.
An initial treatment regime initiated by the solo parmedic included 500mcg intramuscular adrenaline and intravenous fentanyl was given in 25mcg increments (1). The patient received a total of 6 doses of 500mcg intramuscular adrenaline, 5mg of nebulised adrenaline, 1mg intramuscular Glucagon, 500mls of normal saline and 100mcg Fentanyl prior to the arrival of the flight crew
Follow up vital signs were HR 130/min, BP 160/80, GCS15, 10/10 chest pain.
The flight crew consisted of a doctor and paramedic who following a rapid assessment, agreed that it was likely this patient was suffering a left tension pneumothorax requiring chest decompression. They ceased adrenaline administration and prepared the patient for procedural sedation, finger thoracostomy, and chest tube insertion. Crepitus was felt along with sub-cutaneous emphysema to the base of the neck tracking up the right side into the face, extending up to the right side of his forehead. A lung ultrasound showed no abnomrality of the right side, but absent lung sliding to the left side.
The basis for this change in diagnosis was a result of a number of variables. Mechanism of injury, respiratory status, ultrasound and the presence of significant subcutaneous emphysema which had tracked up the right side of the face creating what appeared to be unilateral swelling (2).
The aim of this case review is to highlight the rare unilateral facial swelling in the presence of tension pneumothorax and to question whether the adrenaline use was justified based on the intial information present. The attending solo paramedic believed that the symptoms the patient was suffering were wholly anaphylaxis and therefore persisted in an anaphylaxis treatment pathway (1). However, further investigation and rational interpretation of the signs and symptoms in conjunction with the recent history of significant trauma should have altered the treatment regime significantly.
The presence of unilateral facial oedema is not a sign of anaphylaxis related angioedema. The nature of the histamine response would suggest a bilateral or generalised oedema (4). Also of note, sub-cutaneous emphysema tracking to the face and head is rare and may present like angioedema. (2, 3)
The presenting hypertension was likely due to the adrenaline administration, therefore is an unreliable indicator for possible tension pneumothorax. Often tension pneumothorax presents with an increasing respiratory distress, increasing hypotension and a lowering of level of consciousness (2). Following multiple administrations of adrenaline without any improvement in the patients presentation should have been a 'red flag' for more consideration of alternative diagnoses.
Following insertion of the chest drain, the patient’s overall condition improved, and he was transported to hospital without further deterioration.
- If your treatment regime is not working, don’t be afraid to change it, don’t persist and hope for a change as it may not happen.
- Severe sub-cutaneous emphysema can track up to the face and head, although rare, be mindful of the unilateral nature of it. Any facial swelling in the presence of supraclavicular sub-cutaneous emphysema should be regarded as same (3).
- Adrenaline use in any trauma patient should be carefully considered due to side effects.
- Working as a single officer is difficult and there is enormous pressure to assess and treat rapidly. Remeber that the clinicians backing you up have the fortune of a fresh set of eyes on your patient.
- Good decisions are usually based on obtaining a good history. Get a good history!
Aaron is a Critical Care Flight Paramedic for Lifeflight Australia with 21 years of experience. He holds a Bachelor of Health Sciences (Paramedic), and a Post Graduate Certificate in Aeromedical Transport and Retrieval.
1. Queensland Ambulance Service. 2021. Medical/Anaphylaxis and severe allergic reaction. 2020_DCPM_080221.pdf (ambulance.qld.gov.au)
2. Daley, B. (2020). What are the signs and symptoms of tension pneumothorax? (medscape.com)
3. Kukuruza, K, & Aboeed, A. (2021). Subcutaneous Emphysema - StatPearls - NCBI Bookshelf (nih.gov)
4. Australian Society of Clinical Immunology and Allergy. (2019). Angioedema - Australasian Society of Clinical Immunology and Allergy (ASCIA)